Dr. Chemali is director of the Neuropsychiatry Brigham Behavioral Neurology Group Memory Disorders Unit at Brigham and Women’s Hospital, Harvard Medical School, in Boston, Massachusetts.

Disclosure: The author reports no financial, academic, or other support for this work.

Please direct all correspondence to: Zeina Chemali, MD, Brigham and Women’s Hospital, Harvard Medical School, 221 Longwood Ave, Boston, MA 02115; Tel: 617-732-8060; Fax: 617-738-9122; E-mail: zelchemali@partners.org


 

Focus Points

This report of two case studies in elderly women represents the first published incidence of increased libido and hypersexuality associated with donepezil.

Physicians should be aware of the possibility of this side effect, which was distressing to the elderly patients in the presented cases.

A possible neurochemical mechanism of action of cholinesterase inhibitors leading to increased sexual arousal is presented.

Abstract

Can donepezil affect the sexual response in the elderly population? Donezepil, an acetylcholine inhibitor, is commonly used in neuropsychiatry for the treatment of cognitive decline and dementia. This report addresses two elderly female patients who had an increase in their libido and experienced hypersexuality after starting donepezil treatment. Potential explanations for this previously unreported association are discussed.

 

Introduction

Donepezil (Aricept) is a centrally active, selective piperidine acetylcholinesterase (AchE) inhibitor with no effect on butyrylcholinesterase (BuChE). Its action on AchE inhibition is reversible.1 The drug is given orally in the dose of 5–10 mg OD. Donepezil exhibits linear pharmacokinetics and reaches its peak plasma level within 3–4 hours after ingestion of the drug. It is metabolized in the liver via cytochrome P450 (CYP) and is preferentially excreted by the kidneys. The half-life of donepezil is 60 hours but can extend up to 100 hours in elderly subjects.

Donepezil is relatively well tolerated. Predominant adverse effects are nausea, vomiting, diarrhea, muscle cramps, insomnia, fatigue, and anorexia. Neurological side effects include dizziness, vertigo, ataxia, restlessness, paresthesia, tremor, seizures, drowsiness, extrapyramidal symptoms, and abnormal crying.2 The causes of these signs are unclear, although they are usually attributed to the drug’s direct cholinergic effects. A few cases of behavioral changes have been reported with donepezil.3-5 They include, but are not limited to, delirium, delusions, irritability, aggression, nervousness, paranoia, and abnormal dreams.

There is no report on the effect of donepezil on sexuality. This report describes two cases of increased libido and hypersexuality experienced by female patients 10 days after starting donepezil treatment targeting their cognitive symptoms.

 

Case 1: Mrs. N

Mrs. N, an 81-year-old right-handed woman, complained of cognitive changes that had been occurring over the last 3 years. Symptoms involved forgetfulness of names and dates of events, as well as word-finding difficulties. These symptoms later progressed to difficulty following conversations and balancing her checkbook. She also had a history of depression and anxiety treated with fluoxetine. She stopped taking fluoxetine a few months later, as she believed it exacerbated her cognitive symptoms. Later, she was placed on a lower dose of the drug without much success. It was then stopped. Her work-up lead to the diagnosis of mild mixed dementia. She was placed on donepezil 5 mg QOD, which was later increased to 5 mg/day. Her other medications included warfarin sodium crystalline, diltiazem, alendronate sodium, levothyroxine, simvastatin, and a multivitamin.

She noticed an increase in her sexual libido 1 week after beginning the regular dose of donepezil 5 mg/day. She described the feeling as overwhelming. She described obsessive sexual thoughts and the urge to have sex many times during the day. She felt very embarrassed and asked to stop donepezil. An attempt to decrease the donepezil dose to alleviate the symptoms while continuing the medication, was unsuccessful. She stopped taking donepezil and her symptoms abated a few days later. At 6-month follow-up, she noted that she had no recurrence of these symptoms since she stopped taking the drug.

 

Case 2: Mrs. M

Mrs. M is a 72-year-old right handed woman who had once had a motor vehicle accident. Subsequent to her accident, she had complained of short-term memory loss and word-finding difficulties. She was diagnosed with mild cognitive impairment of the amnestic type. In addition, she suffered from depression and was on citalopram 20 mg/day when she started donepezil 5 mg QOD which was increased to 5 mg/day. Mrs. M became restless, had pressured speech, and complained of increased libido and obsessive sexual thoughts 1 week after she started donepezil. A hypomanic state was diagnosed and her citalopram was tapered off and stopped. Her agitation and pressured speech abated but she continued to complain of the same sexual distressing thoughts leading to frequent masturbation. These thoughts and actions were intolerable to her. She stopped taking donepezil. The symptoms of sexual hyperactivation, increased libido, and compulsive masturbation abated a few days later. At a 3-month follow-up she was found to be moderately depressed, but no other complaints were made. She was treated with bupropion. A year later, the depression was in remission with no recurrence of the unwanted sexual behaviors.

 

Discussion

Donepezil is considered to be an essential drug in the treatment of dementia. Its action is due to acetylcholinesterase inhibition and the increase of acetylcholine available to neurons. Donepezil’s affect on sexuality has not been described. One may advance that it is due to the direct cholinergic effect on sexual end organ as the parasympathetic postganglionic neurons and their neurotransmitter acetylcholine are stimulatory to the genitourinary system. This stimulation leads to bladder contraction and increases sexual arousal causing vasodilatation of blood vessels and an increase in blood flow to the sexual organs.

In addition, acetylcholine as a central neurotransmitter is involved in sexual arousal along with nitrous oxide. This type of arousal follows the stage of libido activation and prepares the genitalia for penetration and intercourse. The message of arousal starts in the brain and is relayed in the spinal cord to sympathetic and parasympathetic nerve fibers, vascular tissue, and genitalia.

Previous reports by Kawashima and Yamada3 noted delirium and increased diurnal and nocturnal activation after the use of donepezil. In addition, Wengel and colleagues4 described behavioral complications associated with donepezil, while another report described violent behavior associated with donepezil.5

It is worth noting that both women presented in these cases had a history of depression and were treated with selective serotonin reuptake inhibitors (SSRIs). In case 2, competition for CYP with the addition of donepezil may have triggered a hypomanic state with hypersexuality, gregariousness, and disinhibition by raising SSRI levels. While the rest of the hypomanic symptoms abated when the patient stopped the SSRI, the hypersexuality did not abate until she stopped donepezil.

The two women were very disturbed by their behaviors and found it to be distressing and unacceptable. Decreasing the dose did not make any difference and the behavior abated only when the medication was completely stopped. No subsequent sexual problems were noted at follow-up visits.

 

Conclusion

Two cases of donepezil treatment associated with side effects of increase libido and hypersexuality were presented. Because of the high frequency use of donepezil and the special elderly population it targets, physicians should be cognizant of this possible side effect along with or in the absence of major mental status changes. In addition, when donepezil is added to other agents, pharmacokinetics and drug interaction must be considered. Further research in this area is needed.  PP

 

References

1. Stahl S. Essential Psychopharmacology. Neuroscientific Basis and Practical Applications. 2nd ed. New York, NY: Cambridge University Press: 2000:479-489.

2. Physicians Desk Reference. Montvale, NJ: Medical Economics Company, Inc.; 2002:2469-2473.

3. Kawashima T, Yamada S. Delirium caused by donepezil. J Clin Psychiatry. 2002;63:250-251.

4. Wengel SP, Roccaforte WH, Burke WJ, Bayer BL, McNeilly DP, Knop D. Behavioral complications associated with donepezil. Am J Psychiatry. 1998;155:1632-1633.

5. Bouman WP, Pinner G. Violent behavior associated with donepezil. Am J Psychiatry. 1998;155:1626-1627.